Alert archive / Georgia / Special Weather Statements in 2023

Special Weather Statement, NWS Atlanta, GA

August 4, 2023Laurens County, Georgia

NWS Atlanta, GA issued this special weather statement at Aug 4, 2023, 4:11 PM EDT for Laurens County, Georgia. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 4, 2023, 4:11 PM EDT (20:11 UTC)
Expired
Aug 4, 2023, 4:45 PM EDT
In force
34 min
Issued by
NWS Atlanta, GA
Hail
0.00 in
Wind
40

County Laurens County, GA

The radar

The Robins AFB radar (KJGX), 44 km from the middle of the area, began a volume at 20:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 8.2 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2023-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 62 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2023-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 101 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
62 J/kg
Mixed-layer CIN
-102 J/kg
Mixed-layer LCL
842 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
101 m²/s²
0-3 km storm-relative helicity
178 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

681 
WWUS82 KFFC 042011
SPSFFC

Special Weather Statement
National Weather Service Peachtree City GA
411 PM EDT Fri Aug 4 2023
 
GAZ097-042045-
Laurens GA-
411 PM EDT Fri Aug 4 2023

...A strong thunderstorm will impact portions of northeastern Laurens
County through 445 PM EDT...

At 411 PM EDT, a strong thunderstorm was over East Dublin, or over
Dublin, moving southeast at 15 mph.

HAZARD...Up to 40 mph wind, frequent cloud to ground lightning and 
         heavy rain.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of 
         light, unsecured objects. Heavy rain may cause temporary 
         street flooding especially in poor drainage areas.

Locations impacted include...
Dublin, East Dublin, Brewton, and Minter. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

&&

LAT...LON 3256 8302 3266 8294 3256 8269 3239 8284
TIME...MOT...LOC 2011Z 310DEG 15KT 3255 8289 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this special weather statement went out at Aug 4, 2:55 PM EDT, 1 hour 16 minutes earlier.

Area forecast discussion, Aug 4, 2:55 PM EDT, 1 hour 16 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
255 PM EDT Fri Aug 4 2023

...Afternoon Area Forecast Discussion...

.SHORT TERM...
(This afternoon through Saturday)
Issued at 249 PM EDT Fri Aug 4 2023

No major changes were made to the forecast.

The line of showers has continued to move out of our area, while
some showers are forming to our north. Confidence is low on whether
the showers will make their way past N GA as well as teh intensity.
Looking into tomorrow we may have some lower clouds over much of the
area like today which will limit the morning temps before clearinmg
out and warming up, but overall temps are expected to be marginally
"cooler".

Hernandez

&&

.LONG TERM...
(Sunday morning through next Thursday)
Issued at 249 PM EDT Fri Aug 4 2023

Long term forecast remains on par with previous trends, with little
significant change to the overall forecast. As a result, the
previous forecast discussion has been included below.

31

Previous Discussion / Issued at 345 AM EDT Fri Aug 4 2023

As we move into the extended timeframe on Sunday, the pattern at the
mid-levels begins a welcomed shift from a more progressive
northwesterly flow regime to quasi-zonal flow that will persist
through mid-week. As a result of these relatively benign conditions
aloft (bulk shear <25kts), expecting primarily diurnally-driven
convection each day through Tuesday. That said, a very moist airmass
will be occupying the Southeast throughout the entirety of the
period, with PWATs on the order of 1.75" to as high as 2.25"
expected. Highs look to top out in the 90s each afternoon,
supportive of development of seasonable values of CAPE (1500-2000
J/kg). The combined effects of these will support the potential to
see development of isolated severe storms (typical of a normal
summer day), capable of producing gusty to damaging winds aided by
strongly water-loaded downdrafts.

From Tuesday into Wednesday, a more potent shortwave and attendant
cold front begin to work their way through the CWA. Given weakening
trend in the frontal gradient, its passage will have minimal
sensible effects: highs 2-5 degrees "cooler" -- right around 90F --
and PWATs dropping into the 1.25-1.5" range. PoPs will briefly drop
below 50% through Thursday before atmospheric moisture
properly rebounds, but will fail to be effaced completely.

As we approach next weekend, the mid-level ridge that has plagued
the Desert Southwest for the better portion of the summer becomes
higher amplitude once again, setting the stage for yet another round
of northwesterly flow and the potential for higher-impact/better-
organized convection supported by ridge riders.

96

&&

.AVIATION...
(18Z TAFS)
Issued at 142 PM EDT Fri Aug 4 2023

Expecting showers to make their way to ATL by around 19z but very
low confidence on thunderstorms so kept those out for now. Lower
CIGs are also possible in the morning with a wind shift to east
around 14z.

//ATL Confidence...18Z Update...
Medium confidence on all elements.

Hernandez

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          71  91  71  91 /  10  10  20  30
Atlanta         72  92  73  94 /  10  20  20  40
Blairsville     64  86  66  86 /  10  10  20  50
Cartersville    69  91  72  92 /  10  10  10  50
Columbus        74  94  75  95 /  20  40  20  50
Gainesville     71  90  72  91 /  10  10  20  40
Macon           72  91  73  94 /  20  20  20  40
Rome            69  92  72  93 /  10  20  10  50
Peachtree City  69  91  71  94 /  10  20  20  40
Vidalia         74  90  74  92 /  30  30  20  30

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Hernandez
LONG TERM....31
AVIATION...Hernandez
Hazardous weather outlook, Aug 4, 11:53 AM EDT, 4 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
1153 AM EDT Fri Aug 4 2023

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-051600-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
1153 AM EDT Fri Aug 4 2023

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...This Afternoon and Tonight...

Showers and thunderstorms have generally moved out of the area.
Scattered showers and thunderstorms are possible this afternoon,
mainly in north Georgia.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday...

Scattered thunderstorms may occur each day through Thursday, with
a peak in storm activity expected each afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested but spotters are encouraged
to submit reports of severe weather through the web by going to
weather.gov/atlanta.  Please relay any information about observed
severe weather to the NWS.

In the hours before

Local storm report, Aug 4, 12:10 PM EDT, 4 hours 1 minute before
Preliminary Local Storm Report
National Weather Service Peachtree City GA
1210 PM EDT Fri Aug 4 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0729 PM     Tstm Wnd Dmg     1 ENE Bullard           32.64N 83.48W
08/03/2023                   Twiggs             GA   Emergency Mngr

            Tree down on Bullard Rd near Flat Creek
            bridge.

&&

SN
Local storm report, Aug 4, 12:11 PM EDT, 4 hours before
Preliminary Local Storm Report
National Weather Service Peachtree City GA
1211 PM EDT Fri Aug 4 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     Tstm Wnd Dmg     1 SSW Homer             34.32N 83.50W
08/03/2023                   Banks              GA   Emergency Mngr

            Powerlines reported down near the
            intersection of HWY 164 and HWY 98.

&&

TV
Local storm report, Aug 4, 12:12 PM EDT, 3 hours 59 minutes before
Preliminary Local Storm Report
National Weather Service Peachtree City GA
1212 PM EDT Fri Aug 4 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0542 PM     Tstm Wnd Dmg     3 WNW Digbey            33.27N 84.53W
08/03/2023                   Coweta             GA   Emergency Mngr

            Numerous trees blown down around Senoia and
            the surrounding areas in SE Coweta County.
            Heavily impacted locations include Gordon
            Rd, Dead Oak Rd, and along Hwys 85 and 16.

&&
Local storm report, Aug 4, 12:14 PM EDT, 3 hours 57 minutes before
Preliminary Local Storm Report
National Weather Service Peachtree City GA
1214 PM EDT Fri Aug 4 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0734 PM     Tstm Wnd Dmg     2 W Jeffersonville      32.69N 83.37W
08/03/2023                   Twiggs             GA   Emergency Mngr

            Two reports of trees down on Wagon Wheel Rd
            between GA80 and Bullard Rd.

&&

SN
Local storm report, Aug 4, 12:57 PM EDT, 3 hours 14 minutes before
Preliminary Local Storm Report
National Weather Service Peachtree City GA
1257 PM EDT Fri Aug 4 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     Tstm Wnd Dmg     3 SW Friendship         32.65N 83.90W
08/03/2023                   Crawford           GA   Amateur Radio

            Reports of several trees down on Union
            Church Rd in the area around Walton Rd.

&&
Special weather statement, Aug 4, 4:11 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
411 PM EDT Fri Aug 4 2023

GAZ097-042045-
Laurens GA-
411 PM EDT Fri Aug 4 2023

...A strong thunderstorm will impact portions of northeastern Laurens
County through 445 PM EDT...

At 411 PM EDT, a strong thunderstorm was over East Dublin, or over
Dublin, moving southeast at 15 mph.

HAZARD...Up to 40 mph wind, frequent cloud to ground lightning and
         heavy rain.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects. Heavy rain may cause temporary
         street flooding especially in poor drainage areas.

Locations impacted include...
Dublin, East Dublin, Brewton, and Minter.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

&&

LAT...LON 3256 8302 3266 8294 3256 8269 3239 8284
TIME...MOT...LOC 2011Z 310DEG 15KT 3255 8289

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 8:03 PM EDTSpecial Weather StatementFFCSchley, Webster27 min
Aug 3, 8:25 PM EDTSevere Thunderstorm WarningFFCDodge, Emanuel, Johnson, Laurens, Montgomery, Treutlen and 1 more50 min
Aug 3, 8:29 PM EDTSpecial Weather StatementFFCCrisp, Dooly, Pulaski, Wilcox46 min
Aug 3, 8:31 PM EDTSpecial Weather StatementFFCSumter44 min
Aug 3, 8:48 PM EDTSpecial Weather StatementFFCDodge, Montgomery, Telfair, Toombs, Wheeler42 min
Aug 3, 9:31 PM EDTSpecial Weather StatementFFCToombs29 min
Aug 3, 9:55 PM EDTSpecial Weather StatementFFCToombs35 min
Aug 4, 5:24 PM EDTSpecial Weather StatementFFCMontgomery, Toombs36 min

Nearby

Special Weather Statements in Georgia, 2023Every special weather statement in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.